advertisement
Question
Posted by: Racoon | 2011-01-27

ADs breastfeeding and losing weight

Dear Doc

I am a mom of 3, of which the youngest is 4.5 months old and oldest 5. I have gained 15 kg since my first one, and want to (need to!) lose at least 12 kg. I am 1.64 and weigh 79 kg. I think the reasons why I gained this much weigh are 1. antidepressants (I''ve been on Zoloft/Fluoxetine since my elsdest was 5 months old) and am currently taking Zoloft, 2. sleeping poorly as 2 little ones wake at least 4 times a night together, 3. eating loads of refined carbs due to exhaustion, 4. little or no exercise due to time constraints and lack of motivation, 5. I am breastfeeding. I am hoping to change to another AD, but is there any else you could suggest to help me get my bum into gear and start losing weight? I would not be surprised if I am pre-diabetic by now. Thanks very much in advance!

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageDietDoc

Dear Racoon
I hear what you say. It is stressful and exhausting to have 3 children under the age of 5 years. Your present BMI = 29,4 which is in the overweight range. To get back to a BMI of 24 (within the normal range) you would need to weigh 65 kg (a loss of 14 kg). I have checked in my copy of MIMS and both weight gain and weightloss are listed as side-effects of Zoloft. It is possible that in your case, the Zoloft is contributing to weight gain. I agree that you need to discuss the possible use of another antidepressant with the doctor who is treating your depression. Eating refined carbs which probably all have a high glycaemic index (GI) is not a good idea because high-GI carbs can worsen any insulin resistance that may be present at this stage as you say. When you see the dr to discuss the use of another antidepressant, please ask him/her to send you for tests to see if your hormone levels (thyroid, insulin and female hormones) are normal because an imbalance of anyone of these hormones can cause weight gain. I would recommend that you use a low-fat, low-GI diet to lose weight and also to ensure that you have more sustained energy (you need it with those 3 small kiddies). Applying the low-GI diet can be tricky at first, so I would recommend that you consult a registered dietitian. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area. The dietitian will take your overweight, medications and the fact that you are still breastfeeding, into account when working out a diet for you, which will be based on low-fat foods with a low glycaemic index (GI). Click on 'Diet' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Regular daily aerobic exercise for at least 30 min per day can also help you to improve your insulin and glucose levels, assist with weightloss, and counteract depression. If you are understandably pressed for time, try doing an aerobic exercise like brisk walking (take the baby for a walk every day) or skipping (you can skip whenever you have 10 min of free time at any time during the day or night and in your own home). Start gradually and don't overtire yourself.
Holding thumbs for all of you
DietDoc

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: DietDoc | 2011-01-28

Dear Racoon
I hear what you say. It is stressful and exhausting to have 3 children under the age of 5 years. Your present BMI = 29,4 which is in the overweight range. To get back to a BMI of 24 (within the normal range) you would need to weigh 65 kg (a loss of 14 kg). I have checked in my copy of MIMS and both weight gain and weightloss are listed as side-effects of Zoloft. It is possible that in your case, the Zoloft is contributing to weight gain. I agree that you need to discuss the possible use of another antidepressant with the doctor who is treating your depression. Eating refined carbs which probably all have a high glycaemic index (GI) is not a good idea because high-GI carbs can worsen any insulin resistance that may be present at this stage as you say. When you see the dr to discuss the use of another antidepressant, please ask him/her to send you for tests to see if your hormone levels (thyroid, insulin and female hormones) are normal because an imbalance of anyone of these hormones can cause weight gain. I would recommend that you use a low-fat, low-GI diet to lose weight and also to ensure that you have more sustained energy (you need it with those 3 small kiddies). Applying the low-GI diet can be tricky at first, so I would recommend that you consult a registered dietitian. Visit the Association for Dietetics in SA Website at: www.adsa.org.za and click on "Find a Dietitian" to find a dietitian in your area. The dietitian will take your overweight, medications and the fact that you are still breastfeeding, into account when working out a diet for you, which will be based on low-fat foods with a low glycaemic index (GI). Click on 'Diet' and 'Weight loss' and 'The Glycaemic Index' and read the articles on the GI. Regular daily aerobic exercise for at least 30 min per day can also help you to improve your insulin and glucose levels, assist with weightloss, and counteract depression. If you are understandably pressed for time, try doing an aerobic exercise like brisk walking (take the baby for a walk every day) or skipping (you can skip whenever you have 10 min of free time at any time during the day or night and in your own home). Start gradually and don't overtire yourself.
Holding thumbs for all of you
DietDoc

Reply to DietDoc

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement